How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Adi Your Own Question
Dr Adi
Dr Adi, Professor
Category: Endocrinology
Satisfied Customers: 284
Experience:  Director of the Pediatric Diabetes Clinics at UCSF.
56602461
Type Your Endocrinology Question Here...
Dr Adi is online now

My husband had hyperthyroidism and an enlarged thyroid

Customer Question

Hello
my husband had hyperthyroidism and an enlarged thyroid gland, and had Radioiodine treatment - four years ago. At the time he was 41 years old. This was successful and his levels are now in the normal range. However, prior to diagnosis and treatment his personality changed, and there were incidents of emotional liability. He then appeared to return to himself but the past two years he has pushed me and others away, and now has a mild depression. Does the hyperthyroidism even with treatment leave a long term effect on the mental health of a patient? Basically, my husband is not behaving in the way he would, and I am wondering if it is linked to some change made with the condition.
Desperate to help him and get him well again.
kind regards
Dianne
Submitted: 6 months ago.
Category: Endocrinology
Expert:  Dr. David replied 6 months ago.

This is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 6 months ago.

I have had hyperthyroidism myself as well as radioactive I-131 therapy.

ups and downs in thyroid hormone levels can cause some mild anxiety symptoms and mild depression symptoms in some patients. but should not cause worse symptoms

he would benefit from talking to his doctor or a psychiatrist or psychotherapist about his mood and depression symptoms

he may benefit from antidepression medication therapy

he should get his anti thyroid antibody levels checked as well which can cause sporatic inflammation of his thyroid gland called hashimotos thyroiditis which can cause ups and downs of his thyroid hormones and affect his mood as well

let me know if you have questions.